Why are epidural steroid injections for back pain limited to only a few a year?

Dec 18, 2018 | Richard H. Rho, M.D. | @richardrho | Comments (8)

man balancing on a logOriginally posted via MayoClinic.Org

Epidural steroid injections are usually limited to just a few a year because there's a chance these drugs might weaken your spinal bones and nearby muscles. This isn't caused by the needle — it's a possible side effect of steroids.

Steroid injections can also cause other side effects, including skin thinning, loss of color in the skin, facial flushing, insomnia, moodiness and high blood sugar. The risk of side effects increases with the number of steroid injections you receive.

Epidural steroid injections contain drugs that mimic the effects of the hormones cortisone and hydrocortisone. When injected near irritated nerves in your spine, these drugs may temporarily reduce inflammation and help relieve pain.

But steroid injections also disrupt your body's natural hormone balance. Delaying repeat injections allows your body to return to its normal balance.

It's important to carefully weigh the potential risks and benefits of long-term epidural steroid injections. If you're in pain between epidural steroid injections, you might ask your doctor about other treatment options for back pain.

Helpful Links:

Interested in more newsfeed posts like this? Go to the Adult Pain Medicine blog.

I have dealt with spinal stenosis for a number of years and have been getting the sterioid injections. They don't seem to do much good and don't last very long. I have heard about rhizotomy burn and was curious about that since I have never heard of it before. Can you explain it, the risks and if it is actually beneficial. Thanks

REPLY
@sakota

I have dealt with spinal stenosis for a number of years and have been getting the sterioid injections. They don't seem to do much good and don't last very long. I have heard about rhizotomy burn and was curious about that since I have never heard of it before. Can you explain it, the risks and if it is actually beneficial. Thanks

Jump to this post

Hi Joan
Has anyone offered you any suggestions , I too am curious , have you looked Inyo searching you tube videos , I believe if they burn the nerve it will Rejuvenate within three months or so , And each time you get it done the quicker it rejuvenates I believe there’s a clinic in Phoenix on YouTube that talks about cutting the nerve permanently but I don’t know if this is a good solution either let me know Make out I’m quite curious myself

REPLY

how can i come of of percocet. only been on for 2 years

REPLY
@thefoxyja

how can i come of of percocet. only been on for 2 years

Jump to this post

Your doctor should be able to suggest the schedule of reducing the dosage so you can come off without suffering major withdrawal symptoms. If your doctor can't do this get a new doctor cuz any doctor that prescribes these meds should know how to do get off them.

REPLY

Who started this thread? It seems like an advertisement for services. Generally these conversations have been between patients and their advocates. This one seems to be something different

REPLY

Hi, in 2020 I had taken that shot in my lower back and after 5 days it took me down. I didn't know I was in the world. I lost some of my hair but it grew back after that shot had wore down. It lasted about 6 weeks or so. Then I had an operation on my back. It took me around a year and a half to be able to do anything. That was the worst part of my life. The operation went well but it took me a long time to get back on my feet. I still have problems with my back and it will always be that way. I said all this to say, I don't know what the doctor put in my back. I will always be in chronic pain.

REPLY
@thefoxyja

how can i come of of percocet. only been on for 2 years

Jump to this post

Are you replacing it with something else or just going off all narcotics? Depending on your personality type you could do it alone but become knowledgeable first before you do and speak with your doc too.

REPLY

I e had neck injections for years through different Dr’s. I wonder if that could have something to do w/ complete desiccation of C2 -3, 3 -4, 4 – 5…all the way down to T1 & 2?

REPLY
Please sign in or register to post a reply.